Hail, Greenbrier
- When
- May 31, 5:25 PM EST
- Where
- Greenbrier County, 1 mi E of Maxwelton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.870, -80.402
A severe thunderstorm brought large hail to the northeast portion of Greenbrier County on the afternoon of May 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm brought large hail to the northeast portion of Greenbrier County on the afternoon of May 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 1:57 PM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EDT THU MAY 31 2007 .SYNOPSIS... A RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE MID ATLANTIC REGION WILL DRIFT SOUTHEAST AND OFF THE COAST BY THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... SCATTERED SHOWERS AND TSRA FORMING ACROSS THE MOUNTAINS IN AXIS OF WEAK CONVERGENCE ZONE/MODERATE INSTABILITY LOOK TO CONTINUE INTO THIS EVENING AHEAD OF WEAK S/W. POTENTIAL FOR BRIEF SVR DOWNBURST GIVEN SOME DRY AIR ALOFT WITH SLOW MOVEMENT/HEAVY RAINFALL PROBABLY A BIGGER CONCERN PER MOIST PWATS AND ANCHORED CELLS. THUS HAVE UPPED POPS TO HIGHER CHANCE ACROSS THE WEST INTO THIS EVENING...WITH ONLY ISOLATED COVERAGE OUT EAST WHERE DEEPER RH LESS. HOWEVER THINK WITH SUCH SOUPY AIR AROUND THAT OUTFLOW MAY POSSIBLY HELP LINGER SOME SHRA/TSRA A BIT LONGER SO INCLUDED ISOLATED MENTION THRU AROUND MIDNIGHT. OTRW ANOTHER WARM/HUMID NIGHT UNDER CLEARING SKIES LATER WITH PATCHY VALLEY FOG/HAZE AND MORE SO IN LOCATIONS THAT SAW ANY RAINFALL. LOWS SIMILAR TO THE PAST FEW NIGHTS AND MORE IN LINE WITH THE WARMER MET VS THE CHILLY MAV MOS OF LATE. WEAK MID LEVEL WAVE EXITS FRIDAY AS THE OFFSHORE UPPER RIDGE AXIS STRENGTHENS INLAND A BIT. ALTHO LOW LEVELS REMAIN QUITE MOIST...850 MB FLOW TURNS MORE WESTERLY BEHIND THE DEPARTING S/W ALLOWING A LITTLE LESS THETA-E SUPPORT THAN TODAY. SINCE UPPER DIFFLUENCE ALSO QUITE WEAK...THINK LESS COVERAGE ON FRIDAY ESPCLY GIVEN WEAKER FORECAST INSTABILITY OFF THE NAM THAN SEEN OVER THE FAR WEST THIS AFTERNOON. HOWEVER WITH WEAK DIFF HEATING...OLD BOUNDARYS AROUND AND WEAK SE FLOW THINK LINGERING 20/30 POP STILL NEEDED FOR AT LEAST WIDELY SCATTERED COVERAGE OVER THE MOUNTAINS OTRW PC. LOOKS LIKE A REPEAT ON HIGH TEMPS...WITH TREND TOWARD THE WARMER MAV FOR NOW. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... NOT MUCH CHG TO THIS FORECAST PERIOD. FIGURE THAT MORE CLOUDS WILL BE ABLE TO MOVE ON SATURDAY...BLOWING OFF OF WHATEVER TRACK THE QUASI-COASTAL SYSTEM TAKES. THUS...DID PUT A FEW MORE CLOUDS EVEN ACROSS THE PIEDMONT. BECAUSE OF THIS...DID LOWER MAX TEMPS A FEW DEGREES FROM THE BLUE RIDGE WEST. CONTINUED TYPICAL TREND OF ELEVATED AFTERNOON CONVECTION...THEN FALLING APART INTO THE EVENING HOURS ON SATURDAY. SPLIT THE DIFF FOR HIGHS ON SATURDAY...AS THE NAM-WRF CANT BE TRUSTED WITH ITS TRACK OF THE GULF LOW...WHEREAS THE OP GFS LOOKS TO COLD. FOLLOWED GFS ENSEMBLE H85 TEMPS WHICH RUN AROUND 16C 0Z SUN. && .LONG TERM /SUNDAY THROUGH THURSDAY/... LESS THE OPERATIONAL GFS...THE ECMWF AND GFS ENSEMBLES ARE IN FAIR AGREEMENT FOR THIS TIMEFRAME...REGARDING THE LOW WHICH WILL FORM IN THE GULF THEN TRACK UP THE COAST...OR FARTHER EAST IF ONE WERE TO FOLLOW THE OP GFS. FURTHERMORE...SREF WIND PANELS DONT SHOW ANY TYPE OF ANOMALOUS UPSLOPE FLOW...WHICH IF IT DID EXIST MAY RAISE CONCERN ABOUT WATER PROBLEMS IN FAVORED SPOTS LATE THIS WEEKEND. THE MOST RECENT NAM IS AN INLAND OUTLIER...AND WAS DISREGARDED FOR NOW. SEEMS AS THOUGH THE NAM-WRF IS SHOWING ITS TYPICAL BIAS OF OVERDOING CLOSED H5 SYSTEMS NEAR THE END OF ITS RUN. ALTHOUGH A FEW DAYS AWAY...CURRENT THINKING IS THAT THE GULF SYSTEM WILL PASS FAR ENOUGH TO OUR EAST...SO THAT OUR PRECIP WILL ARRIVE WITH THE STORM AND COLD FRONT MOVING INTO THE GREAT LAKES. FOLLOWED HPCS THINKING...WHICH SLOWED THE ARRIVAL OF PRECIP DOWN ABOUT 6-12 HRS FROM PREVIOUS FORECASTS...AS ITS QUITE OBVIOUS THAT THE ENSEMBLE MEAN IS SLOWER THAN THE OP GFS..WHICH PUTS BEST CHCS FOR RAIN LATE SUNDAY INTO MONDAY FIRST HALF. ENSEMBLES WERE MORE PESSIMISTIC WITH POPS ON TUESDAY...AS A FEW DISTURBANCES PASS ALONG THE SOUTHERN EDGE OF THE EASTERN TROUGH...SO DID HOLD WITH SLT CHC POPS WEST OF THE BLUE RIDGE...ALTHOUGH ENOUGH DRY AIR MAY E PRESENT IN THE MID LEVELS TO KEEP THIS MORE OR LESS SPRINKLES. WITH ENSEMBLE H850 TEMPS IN THE 8-11C RANGE NEAR THE END OF THE LONG TERM...SHOULD BE ABLE TO SNEAK OUT SOME COOLER EVENINGS WEST OF THE BLUE RIDGE. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... LIGHT WINDS COMBINING WITH LOW LEVEL MOISTURE WILL RESULT IN AREAS OF FOG AND HAZE THROUGH AROUND 13Z. MVFR CONDITIONS ARE LIKELY AT KROA AND KDAN...WITH IFR-LIFR CONDITIONS IN SHELTERED VALLEYS OF THE WEST SUCH AS AT KLWB. ALL AREAS SHOULD SEE RETURN TO VFR CONDITIONS BY 1330Z. WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN 16Z-21Z TIME FRAME...WITH PERHAPS SOME ISOLATED DEVELOPMENT OVER THE SOUTHWESTERN MOUNTAINS BEGINNING A BIT EARLIER. VCTS HAS BEEN MAINTAINED AT KROA...KLWB AND KBLF TERMINAL FORECAST POINTS WHERE CONVECTIVE INITIATION IS THE MOST PROBABLE. SOME LOCALIZED IFR CONDITIONS ARE POSSIBLE IN SOME OF THE STRONGER STORMS...ALTHOUGH THE CHANCE OF A RESTRICTION AT ANY TAF POINT IS EXCEEDINGLY LOW AND THEREFORE NOT INCLUDED IN THE FORECAST. MORNING MVFR FOG AND HAZE...WITH LOCALIZED IFR CONDITIONS...ARE EXPECTED ONCE AGAIN TONIGHT IN 08Z-12Z TIME FRAME. FRIDAY THROUGH SATURDAY...WILL CONTINUE WITH A PERSISTENCE FORECAST FOR EARLY MORNING MVFR FOG AND HAZE FOLLOWED BY AFTERNOON WIDELY SCATTERED THUNDERSTORMS. CONDITIONS WILL REMAIN VFR DURING THE DAYTIME PERIODS OUTSIDE OF THUNDERSTORM ACTIVITY. BY SUNDAY...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG WITH ASSOCIATED MVFR/IFR CONDITIONS AS WEATHER DISTURBANCES APPROACH THE AREA FROM THE SOUTH AND WEST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...JH SHORT TERM...KM LONG TERM...KM AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 442 AM EDT THU MAY 31 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 442 AM EDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL ROANOKE 37.28N 79.96W
05/31/2007 E0.75 INCH CITY OF ROANOKE VA PUBLIC
&&
AMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL ROANOKE 37.28N 79.96W
05/31/2007 E1.00 INCH CITY OF ROANOKE VA PUBLIC
BRAMBLETON AVE AND RTE 419
&&
AMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 3 SE CATAWBA 37.35N 80.08W
05/31/2007 E0.75 INCH ROANOKE VA PUBLIC
&&
WHPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 542 PM EDT THU MAY 31 2007 WVZ042-312245- MERCER WV- 542 PM EDT THU MAY 31 2007 AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF CAMP CREEK...OR ABOUT OVER DUNNS...MOVING NORTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL BE NEAR...FLAT TOP AT 600 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 557 PM EDT THU MAY 31 2007 WVZ043-312300- SUMMERS- INCLUDING THE CITY OF...HINTON 557 PM EDT THU MAY 31 2007 A THUNDERSTORM WILL AFFECT NORTHERN SUMMERS COUNTY WITH GUSTY WINDS...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING...THROUGH 700 PM. SOME LOCATIONS THAT WILL HAVE THIS STORM INCLUDE....ELTON...SANDSTONE AND JUMPING BRANCH. VAZ019-312300- ALLEGHANY VA- INCLUDING THE CITY OF...CLIFTON FORGE 557 PM EDT THU MAY 31 2007 A THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL AFFECT LOCATIONS ALONG INTERSTATE 64...FROM COVINGTON TO THE ROCKBRIDGE COUNTY LINE THROUGH 7 PM. USE CAUTION IF TRAVELING THROUGH THIS AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 621 PM EDT THU MAY 31 2007 VAZ016-032-312315- PATRICK VA-CARROLL VA- 621 PM EDT THU MAY 31 2007 AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS ACROSS SOUTHERN CARROLL COUNTY...DRIFTING SLOWLY NORTHEAST. THESE THUNDERSTORMS WILL AFFECT LOCATIONS ALONG AND SOUTH OF THE BLUE RIDGE PARKWAY THROUGH 715 PM. THIS INCLUDES...FANCY GAP...CANA...GROUNDHOG MOUNTAIN AND ARARAT. WINDS GUSTING TO 45 MPH...TORRENTIAL DOWNPOURS...SMALL HAIL AND DEADLY LIGHTNING CAN BE EXPECTED. SEEK SHELTER INDOORS IF YOU ARE IN THIS AREA. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
The Roanoke radar (KFCX), 95 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34107.